Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
1134609 tn?1269275800

Seroquel and Akathisia

So, I am beginning to understand more and more how my body reacts to medication... I have tried Seroquel, Seroquel XR, Zyprexa, and Lithium, all in the space of a few weeks... I thought that they were causing me to cycle harder, but I have realized that I am getting the akathisia side effect from them.. When the sun is down, they bring up my mood, but when it's bright out, I get very agitated.. All of these drugs have this side effect as they work on dopamine.

I am at a loss right now; has anyone else had this problem? I am slowly running out of medications... I guess I could take Seroquel as needed, on those down days, but even 12.5mgs is enough to knock me on my butt.
5 Responses
585414 tn?1288944902
Seroquel and Zyprexa both being antipsychotics can easily cause akathesia which can be treated with a side effect pill. Lithium on its own does not effect dopamine so it can't cause akathesia but since it raises the blood level of an antipsychotic it can worsen the effect of akathesia. Best to speak to your psychiatrist about any medication changes but generally one antipsychotic at a working dose is enough to keep a person stable but each person responds differently to each medication of course. If Seroquel is being used as a sleep aide Rozerem is one option that would also work that does not cause akathesia and is an FDA approved medication that works like melatonin to adjust the sleep cycle.
790071 tn?1291905027
I took both seroquel and zyprexa for a number of years and had a problem with my legs. I was diagnosed with restless legs syndrome (medication related - a form of akathasia apparantly, or can be). The doctors prescribed other drugs to alleviate this problem, and it worked, unfortunately the drugs he gave me to combat the side effects were actually addictive and now I have the problem of giving those up too.
for me the only releif was when I gave up these drugs after about a decade, although that is not what I recommend. There are other drugs that can help, just be sure to be sure about the drugs they are prescribing. Also, apparently diet can play a role in alleviating side effects, but you would have to research that yourself a bit because I only discovered that after i had stopped the drugs.There is help out there for these nasty side effects, especially if the worth of the drug you are taking is high, but you will need to emphasize the importance this problem is for you and insist that a solution is sought or else it tends to get brushed off. (I apologize to any dr or patient who has had a different experience, it is simply my experience that if it is not made patently clear then the dr's do not realise how distressing this can be). Don't give up. There is a solution out there somewhere just waiting to be found, good luck to you.....
1134609 tn?1269275800
Well, the unfortunate fact of the matter is that the akathisia side effect isn't manageable for me.... Yesterday, I had to use a hefty dose of benzos just to calm down. And believe me, I don't like taking my PRN benzos. I had to take ALL of my PRN medications (in the correct dosages) to finally get back to normal. The akathisia also manifests itself with a bad manic episode as well; this combination has sent me to the hospital three times.

And, lithium does carry with it EPS issues and can cause akathisia. It's not as pronounced as the anti-psychotics; but it still occurs. Akathisia doesn't just occur with dopamine antagonists, it occurs with drugs that antagonize serotonin receptors, along with some some of those that block calcium and sodium voltage-gated channels.  

I know this first hand; the last dose of lithium I took drove me up a wall. Also, ADs will do the same thing to me; it doesn't matter if it's an SSRI, SNRI, SSNRI or dopamine reputake inhibitors; they will cause me to cycle harder and faster. And the cycling teeters towards hypermania and akathisia with these medications.

I do take melatonin to sleep and it helps out well. I also have Lunesta which has been great.
574118 tn?1305138884
I took the 1st and last pill of lithum 400 in halves 200 each day. The 1st day i woke up at 4am the 2nd day at 1am. A severe akathesia and restlesness. As you said and IL too that lithium can increase the blood level of AP's thus giving akathisia. i thus stopped unfortunately lithium after one pill

as you said benzo helps also i read propranolol (don't know what is that). it seems the typical AP's give more akathisia than the atypical agents.

http://psy.psychiatryonline.org/cgi/content/full/46/4/291
Avatar universal
Propanolol is a beta-blocker and is frequently given to combat akathisia.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.